Back to all discussions

Neurologist threatening to take away medications without birth control. Help?

Hello, this is my first post and I am on mobile so sorry for any formatting errors.

I’ve had migraines since I was 8 years old and for most of my life they were manageable with OTC painkillers. In recent years however, they have gotten much worse and nearly constant. I was getting at least one migraine every other week, lasting up to four days.

In February I had a very severe one that lasted 8 days and went to ER. I got a referral to a neurologist who put me on Topamax. It has changed my life. I haven’t had a single migraine since. And I didn’t even work up to the initial dose, we stopped at just 50mg twice a day.

At my second appointment three months ago, my neurologist stressed to me the potential side effects of Topamax if I were to become pregnant. She kept insisting that I see my gyno for birth control, but I expressed that I didn’t want to be on any birth control. After a bit of back and forth, I asked her if she would refuse to prescribe these meds if I didn’t get on birth control. She said no, but that I at least needed to make an appointment and discuss it with my gyno because the birth defects from Topamax are serious and likely.

I did discuss it with my gyno and we decided against any birth control. There are several reasons why and my gyno was very understanding and is confident in my current method of avoiding pregnancy.

So today I had another follow up with my neurologist. When she asked about the birth control, I told her that I did make an appointment and speak with my gyno and we had decided against it. I told her my reasons, the precautions that I am taking to avoid pregnancy. Then she said that I HAVE to go back and get on birth control. She said that she couldn’t continue to prescribe the Topamax to me if I wasn’t on a hormonal birth control or copper IUD. Then she even said I needed to be on birth control to be taking my other medications (Lexapro & Wellbutrin) and that I need to bring that up with my psychiatrist (He works in the same practice).

Now I’m freaking out. Has anyone else had this experience? Can she even do this? Should I find a new neurologist?

I’m even thinking of going to my GP and asking her to be my prescriber for the new medications because of this. Having to go off Topamax would ruin my life, not to mention my other medications.

I don’t know what to do. I’m frustrated with her and scared. Any advice or kind words would be greatly appreciated.

  1. Hi bethanygeorge,

    Thank you for reaching out to us. I'm sorry you are going through this difficult time. I'm not sure how or even if a doctor can dictate what birth control a woman takes or doesn't take.

    To be honest, I've not heard of a doctor who is no longer willing to prescribe Topamax if a women isn't on birth control. And frankly don't know the answer however, I will do some investigating and get back to you.

    In the meantime, it may be worthwhile to discuss this with your primary doctor. I understand how scary this is, especially if you are finding relief with Topamax.

    I'm sure others will be along soon to help out, and I'll be back with more information when I have it.

    Nancy Harris Bonk, Patient Advocate/Moderator

    1. Hi bethanygeorge, thank you for reaching out! I hear how overwhelmed and frustrated you feel with your neurologist. While we cannot offer medical advice over the internet (for your safety!), I did want to share some information with you. Topamax (topiramate) does come with an increased risk of birth defects, but when this information was released by the FDA in 2011, their recommendation was: "Women of childbearing age who do decide to take topiramate and are not planning a pregnancy should use effective birth control (contraception) while taking topiramate. Women should talk to their healthcare professionals about the best kind of birth control to use while taking topiramate." No where (that I found!) does it state that it must be a hormonal-based birth control. [https://www.fda.gov/drugs/drug-safety-and-availability/fda-drug-safety-communication-risk-oral-clefts-children-born-mothers-taking-topamax-topiramate]

      Given that you had an extensive discussion with your gynecologist and s/he supports the plan you have in place and presumably considers it to be "effective birth control," I would encourage you to seek a second opinion from another neurologist. This would allow you to see if hormonal birth control is a consistent requirement or only your particular neurologist's policy. Alternately, you might see about signing releases (likely each office would require one) to allow your gynecologist and neurologist (and possibly also psychiatrist) to discuss your case. This might help your neurologist better understand and accept your choice as meeting the "effective birth control" recommendation if she hears it from the gynecologist.

      I'm glad you are advocating for yourself and are not willing to accept going on a hormonal birth control when you feel it is not the right choice for you. No one should be bullied into taking a medication they feel uncomfortable using. Please keep us posted on how things progress for you. I hope you are able to find a way to continue on Topamax that satisfies everyone's "requirements" as I hear what a difference it as made in your quality of life. Wishing you a gentle day. ~Allyson (Migraine.com team)

      or create an account to reply.